Mayo Clinic Connect
I have loss of feeling in my feet and tingling sensation. My doctor prescribed gabapentin. I read the side effects and decided not to take this med.Anyone have any experience with gabapentin?
Hello @sjhedcon, Welcome to Mayo Clinic Connect. There is a another discussion that is similar to yours where you can meet other members discussing Gabapentin. You may also be interested in this discussion here:
> Groups > Neuropathy > Can Gabapentin make neuropathy pain worse?
Are you able to share a little more about your symptoms and your diagnosis? Have you been diagnosed with neuropathy? I have been diagnosed with idiopathic small fiber peripheral neuropathy. I shared my story earlier on Connect here: https://connect.mayoclinic.org/discussion/anyone-here-dealing-with-peripheral-neuropathy/?pg=42#comment-65985
Been takin large doses for 8 years and have had no problems, but that’s just me!😜
Liked by iceblue
Jump to this post
You are fortunate, I took it for three weeks and couldn't remember anything. Where I put the laundry, couldn't do my crossword puzzles, and was angry most of the time. I QUIT IT….and just take my INSULIN and my Glucophage and a tiny blood pressure pill LISINOPRIL. AM TRYING the relatively new METANX which is supposed to clean out the veins in the body and flush them out. GABAPENTIN made me forget my own name and a lot of other normal things. I am 76 in a few weeks. WILL JUST LIVE WITH THE HOT SPLASHES OF PAIN in the legs and feet until I find something that works. Had a DOCTOR in the ER tell me the truth, they DO NOT KNOW how to fix anything with late term DIABETES which I have since May of 1995. TWENTY SIX YEARS SOON…it worsens over time. Saw a NEUROLOGIST, he took an MRI of the spine, and gave me GABAPENTIN which I cannot take. Now what? I get everybody is different and responds differently with meds…GUESS that is true…GOOD LUCK…M.,
Me it left me senseless and losing my memory and mind. I took it for three weeks and quit. I will take my INSULIN and GLUCOPHAGE AND LISINIPRIL…and live with the pain. TRIED EVERY QUACK med and vitamin in the world…NOTHING HELPS WHEN THE ELECTRIC EEL BITES…frequently……END STAGE DIABETES is the pits…………..Neuropathy also…
I guess that I’m lucky that I have had no memory problems unlike many of you here. I read and remember all the articles I looked at during the week in science journals. I belong to a trivia group and I can quickly answer a lot of the questions. So Gabapentin has not affected my brain. Oops, time for my next dose. It take 600 mg every six hours.
Liked by John, Volunteer Mentor, iceblue, Jane
I also have neuropathy loss of feeling and tingling in my feet up through my calves. I have been prescribed gabapentin and have tried it however the side effects are bad for me and I felt no real benefit from the gabapentin. I stopped the gabapentin after about six weeks. I tried it again about two years later and again decided there were no benefits and the side effects were not acceptable. I think I am lucky because while I have the numbing and loss of feeling, I don’t have pain Like many others so if you have pain, there may be a benefit from gabapentin. But not so far for me.
Liked by John, Volunteer Mentor
Thanks for your reply. Sorry you found no relief. I read the side effects and didn’t want to even try it. What have you found that gives some relief?
Hello @richade, Welcome to Mayo Clinic Connect. Thank you for sharing your story. I feel the same way as you do. I have idiopathic small fiber PN and only have numbness/tingling in the feet and ankles. I shared what has helped me in an earlier post here:
Have you tried any other treatment or therapy?
Good morning @sjhedcon 🙂 I took Gabapentin for several months and just recently switched to Lyrica due to the late arriving Gaba side effects.
I realize you are 'reluctant' rather than being critical so this is not directed at you, but is instead for all new folks reading this thread: Gabapentin is not a 'bad' drug. The potential side-effects are just that: Potential. Not everyone experiences the side effects, and when they do they don't experience them in the same way or with the same intensity.
I've seen many people slag Gabapentin with an unbelievable intensity, proclaiming it is a horrid drug that should be taken off the market. I think 'Wow, you should see what happens to me when I take sulfa drugs, but I'm not demanding they be discontinued so no one has access to them just because I go into medical distress…'
I hope you are able to find relief from your symptoms. Nerve pain is definitely difficult to treat 🙁
Liked by Colleen Young, Connect Director, Jim, Volunteer Mentor, Chris Trout, Volunteer Mentor, gldnrtrvrlvr ... see all
@iceblue, Now, those are the words I have been looking for…….thank you. I have been using gabapentin at bedtime…..about an hour before. By that time my hands, wrists and arms are in such discomfort that I could not sleep. I can feel the needle like pain disappear within an hour and am ready for bed with the help of some cannabis balm in a 1: 3 CBD/THC ratio. Works for me.
Find some comfort today.
Liked by John, Volunteer Mentor, amomynous, iceblue
Liked by John, Volunteer Mentor, iceblue
…clapping hands, bc I liked your post! Well said.
Liked by John, Volunteer Mentor, gldnrtrvrlvr, iceblue
I totally agree, I’ve been taking gabapentin for 2 yrs. and many (not all) of the side effects disappeared after a short while. I can’t tell if my short term memory problems stem from the drug or my age (72) but I do notice many of my friends exhibit the same thing! I have also started using a CBD (no THC) balm which works beautifully on my hand pain which I apply around 9:00 pm, it seems also to help with sleep so I am very lucky. Helen
Liked by lioness, iceblue, Jane
I take lyrica, 200 mg 3 times a day. It helps some! Please pray for me, I've had this nerve pain for 3 yrs now and it's horrible!
version 220.127.116.11.3.2Page loaded in 1.074 seconds